Alert archive / Utah / Red Flag Warnings in 2008

Red Flag Warning 29, NWS Salt Lake City, UT

July 20, 2008

NWS Salt Lake City, UT issued this red flag warning at Jul 20, 2008, 9:46 AM MDT. It took effect at Jul 20, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2008, 9:46 AM MDT (15:46 UTC)
In effect from
Jul 20, 2008, 12:00 PM MDT
Expired
Jul 20, 2008, 8:00 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KSLC 201546
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
946 AM MDT SUN JUL 20 2008

UTZ420-423-424-202200-
/O.UPG.KSLC.FW.A.0018.080720T1800Z-080721T0200Z/
/O.NEW.KSLC.FW.W.0029.080720T1800Z-080721T0200Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-
946 AM MDT SUN JUL 20 2008

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR DRY
LIGHTNING FOR UTAH FIRE WEATHER ZONES 430...423...AND 424...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR DRY LIGHTNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR FIRE WEATHER ZONES 420...423...AND 424. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE WEST
DESERTS AND THE SOUTHERN AND CENTRAL WASATCH FRONT THIS AFTERNOON.
THE MAJORITY OF THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE GUSTY
WINDS BUT LITTLE RAINFALL BEFORE TRANSITIONING TO WET
THUNDERSTORMS DURING THE LATE AFTERNOON OR EARLY EVENING HOURS.

A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
000 
WWUS85 KSLC 202025
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
225 PM MDT SUN JUL 20 2008

UTZ420-423-424-210200-
/O.CON.KSLC.FW.W.0029.000000T0000Z-080721T0200Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-
225 PM MDT SUN JUL 20 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR DRY LIGHTNING FOR UTAH FIRE WEATHER ZONES 420...423...AND
424...

A RED FLAG WARNING FOR DRY LIGHTNING REMAINS IN EFFECT UNTIL 8 PM
MDT THIS EVENING FOR UTAH FIRE WEATHER ZONES 420...423...AND 424.

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
WEST DESERTS AND THE SOUTHERN AND CENTRAL WASATCH FRONT THIS
AFTERNOON. THESE STORMS WILL INITIALLY BE PRODUCING GUSTY WINDS
BUT LITTLE RAINFALL BEFORE TRANSITIONING TO WET THUNDERSTORMS LATE
THIS AFTERNOON AND EARLY THIS EVENING.

A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
000 
WWUS85 KSLC 210159
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
759 PM MDT SUN JUL 20 2008

UTZ420-423-424-210300-
/O.EXP.KSLC.FW.W.0029.000000T0000Z-080721T0200Z/
GREAT SALT LAKE DESERT AND MOUNTAINS-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-
759 PM MDT SUN JUL 20 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR 
ZONES 420...423 AND 424...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING.
THUNDERSTORMS HAVE DECREASED ACROSS THE WARNED AREA THIS EVENING.
ADDITIONAL MOISTURE SPREADING NORTH INTO NORTHERN UTAH MAY ALLOW
FOR ANOTHER ROUND OF THUNDERSTORMS LATER THIS EVENING...HOWEVER
WITH THE INCREASE IN MOISTURE WETTING RAINS CAN BE EXPECTED WITH
THESE STORMS. 

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 20, 4:54 AM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 20, 4:54 AM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 AM MDT SUN JUL 20 2008

.SYNOPSIS...THE HIGH PRESSURE SYSTEM HAS MOVED EAST OVER COLORADO
OVER NIGHT AND THIS HAS ALLOW THE MONSOONAL MOISTURE TO SURGE
NORTHWARD ACROSS THE FORECAST AREA. THIS MOISTURE WILL DEEPEN AND REMAIN
IN PLACE THROUGH TUESDAY BEFORE A DRIER WESTERLY FLOW SETS IN FOR
MID WEEK.

&&

.DISCUSSION...HAVE NOT BEEN ABLE TO DETECT ANY DISTINCT FEATURES
WITHIN THE WATER VAPOR IMAGERY OVERNIGHT TO HELP WITH FORECASTING
TIMING OF WHEN THE BEST CHANCE FOR CONVECTION WILL BE. WITH A VERY
MOIST AIR MASS MOVING NORTHWARD ACROSS THE REGION TODAY JUST ABOUT
ANY PLACE COULD SEE SCATTERED SHOWERS AND THUNDERSTORMS.
HOWEVER...THE FORECAST SOUNDING FOR SLC SHOWS A NICE INVERTED-V
PROFILE UP THROUGH 600 MB SO HAVE LEANED TOWARD HIGH BASED
THUNDERSTORMS ACROSS THE NORTHERN VALLEYS THIS MORNING BUT AS THE
PWS INCREASE TO OVER AN INCH THIS AFTERNOON AND LIFTED INDICES
LOWER TO BELOW -3 BELIEVE THAT RAIN WILL BE REACHING THE GROUND AS
IT OVERCOMES THE DRY BOUNDARY LAYER. THE AIRMASS CONTINUES TO
MOISTEN THROUGH TUESDAY. TUESDAY SHOULD BE THE BEST THREAT OF
SHOWERS AND THUNDERSTORMS ACROSS THE NORTH DUE TO THE SOUTHERN
EXTENT OF THE DYNAMICS ASSOCIATED WITH THE TROUGH MOVING ACROSS
IDAHO. IN THE WAKE OF THIS TROUGH A MORE WESTERLY FLOW WILL SPREAD
IN ACROSS NORTHERN UTAH WEDNESDAY BUT IT LOOKS LIKE A BOUNDARY MAY
BE LEFT BEHIND ACROSS CENTRAL UTAH WEDNESDAY FOR CONTINUED CHANCE
OF THUNDERSTORMS. FARTHER SOUTH ACTIVITY MAY WAIN SLIGHTLY TUESDAY
THROUGH THURSDAY BUT THE MOISTURE SHOULD REMAIN RATHER DEEP THERE
THROUGH THE PERIOD.

IN THE NEAR TERM...DEEP MOISTURE IS WORKING ITS WAY NORTHWARD INTO
SOUTHERN UTAH TODAY. HAVE GONE WITH A FLASH FLOOD WATCH THERE
TODAY. SEE THE HYDROLOGY SECTION FOR DETAILS. MOS GUIDANCE LOOKED
SUSPICIOUSLY LOW FOR POPS AT CEDAR CITY TODAY CONSIDERING THE
FAVORABLE SOUTHEAST FLOW ALOFT WHICH SHOULD TRACK ANY
THUNDERSTORMS THAT BUILD OVER THE MOUNTAINS TO THEIR SOUTHEAST
RIGHT ACROSS THEM.

THE AMOUNT OF CLOUD COVER WILL DETERMINE NOT ONLY THE TEMPERATURE
TODAY FOR MANY AREAS BUT ALSO THE AMOUNT OF INSTABILITY MAKING THE
DETAILS OF THE FORECAST QUITE DIFFICULT TO SAY THE LEAST.

IN THE LONG RANGE THE EC DOES NOT SHOW AS MUCH OF A SOUTHERLY FLOW
DEVELOPING AT 500 MB AS THE GFS AND THEREFORE TEMPERS THE AMOUNT
OF MOISTURE MOVING NORTH. HAVE LEANED TOWARD THE EC BUT BECAUSE I
DO NOT SEE ANY MECHANISM TOTALLY REMOVING THE DEEP MOISTURE WILL
KEEP A THREAT OF AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS OVER
MANY AREAS THROUGH THE EXTENDED.

&&

.HYDROLOGY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR A LARGE
PORTION OF SOUTHERN UTAH FROM NOON THROUGH THIS EVENING.
PRECIPITABLE WATER VALUES OF ONE INCH ARE FORECAST ALONG THE
ARIZONA BORDER THIS MORNING AND THIS LOOKS REASONABLE COMPARED TO
THE GOES PRECIPITABLE WATER IMAGERY. THE NAM FORECAST THESE VALUES
TO INCREASE TO 1.50 INCHES BY NOON AT ST GEORGE. ONE CONCERN THAT
FLASH FLOODING MAY NOT BE WIDESPREAD IS THAT THE FLOW ALOFT ABOVE
600 MB MAY BE A LITTLE TOO STRONG AT OVER 25 KTS WHICH COULD LIMIT
THE TOTAL AMOUNTS OF RAIN IN ANY ONE LOCATION AS THE STORMS WILL
BE MOVING. BUT IF TRAINING THUNDERSTORMS OCCUR THEN HEAVY RAINFALL
AMOUNTS WILL OCCUR.

&&

.AVIATION...THERE IS A 30 PERCENT CHANCE THAT THE NORTHWESTERLY LAKE
BREEZE WILL ARRIVE AT THE SLC TERMINAL BETWEEN 19-22Z THIS
AFTERNOON...OTHERWISE EXPECT IT TO BE DELAYED UNTIL AFTER THAT TIME.
MOISTURE INCREASING OVER THE AREA WILL BRING A 20 PERCENT CHANCE OF
THUNDERSTORMS TO SLC THIS AFTERNOON...ESPECIALLY AFTER 21Z. THESE
STORMS COULD PRODUCE OCCASIONAL WIND GUSTS IN EXCESS OF 30KT.

&&

.FIRE WEATHER...MOISTURE HAS ALREADY BEGUN TO SPREAD INTO THE AREA
AGAIN THIS MORNING. THIS MOISTURE WILL REMAIN OVER THE FIRE DISTRICT
THROUGH AT LEAST TUESDAY BEFORE A DRIER AIRMASS GRADUALLY WORKS ITS
WAY IN DURING THE LATTER HALF OF THE WEEK. THUNDERSTORM COVERAGE
WILL INCREASE FOR THE NEXT FEW DAYS ACROSS MOST OF THE FIRE DISTRICT
AS A RESULT. MOST THUNDERSTORMS SHOULD PRODUCE WETTING RAINFALL OVER
SOUTHERN UTAH. HOWEVER...OVER PARTS OF NORTHERN
UTAH...THUNDERSTORMS MAY INITIALLY BE DRY AND PRODUCE ERRATIC AND
GUSTY WINDS IN EXCESS OF 40MPH. HAVE ISSUED A FIRE WEATHER WATCH FOR
DRY THUNDERSTORMS FOR NORTHWEST UTAH FOR THIS AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH FROM NOON SUNDAY TO 10 PM SUNDAY FOR UTZ019-
     UTZ020-UTZ021-UTZ518.

     FIRE WEATHER WATCH FROM NOON SUNDAY TO 8 PM SUNDAY FOR UTZ003-
     UTZ004-UTZ005.

WY...NONE.

&&

PUBLIC...STRUTHWOLF
FIRE WEATHER...CHENG
AVIATION...CHENG
HYDROLOGY...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 20, 5:13 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
513 AM MDT SUN JUL 20 2008

UTZ019>021-518-211200-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
513 AM MDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN UTAH
AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL TODAY AS DEEP MOISTURE MOVES ACROSS SOUTHERN UTAH TODAY.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DEEP MOISTURE WILL REMAIN IN PLACE THROUGH TUESDAY WITH HEAVY
RAINFALL A DISTINCT POSSIBILITY. A DECREASING TREND OF MOISTURE
SETS IN WEDNESDAY THROUGH FRIDAY. HOWEVER...SCATTERED SHOWERS AND
THUNDERSTORMS ARE STILL POSSIBLE...ESPECIALLY OVER THE MOUNTAINS
THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

UTZ001>016-517-WYZ021-211200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL MOUNTAINS-SOUTHWEST WYOMING-
513 AM MDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED HIGH BASED THUNDERSTORMS COULD PRODUCE STRONG ERRATIC
WIND GUSTS TODAY...ESPECIALLY OVER NORTHWESTERN PORTIONS. AN INCREASE
OF THUNDERSTORMS AND SHOWERS WILL DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCALLY HEAVY RAIN IS POSSIBLE MONDAY AND TUESDAY AS THE MOISTURE
DEEPENS OVER NORTHERN UTAH. A DRIER WESTERLY FLOW ALOFT SETS IN
WEDNESDAY WHICH SHOULD LOWER THE THREAT OF THUNDERSTORMS OVER
WESTERN PORTIONS BUT ENOUGH MOISTURE REMAINS OVER THE MOUNTAINS
FOR CONTINUED SPOTTY ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 20, 8:35 AM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
835 AM MDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND GST     9 SSW DUGWAY            40.11N 112.81W
07/20/2008  M61 MPH          TOOELE             UT   MESONET

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:55 AM MDTFlash Flood WatchSLC20 hr
Jul 20, 4:11 AM MDTFire Weather WatchSLC6 hr
Jul 20, 2:26 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron49 min
Jul 20, 2:43 PM MDTAreal Flood AdvisorySLCIron62 min

Nearby

Red Flag Warnings in Utah, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.